What you need to know about this cancer ‘moonshot’

For some cancer patients, making the decision to give immunotherapy a try is the ultimate definition of being between a rock and a hard place.

It’s the powerful new way to fight cancer, and it can be a miracle cure for some… but it can also trigger a wide range of life-threatening side effects that even many doctors don’t know about.

These adverse reactions often aren’t obvious — meaning that things can get really tricky, really fast. If and when these mysterious symptoms arise, you need to get the correct treatments right away.

Doing so can often mean the difference between life and death.

This is truly a new era of medicine, of moonshots that sometimes do squarely land. But it’s also a new era of being a patient, when you need to know many more details about your treatments than ever before.


Knowing the full story

Diane Legg, who has been on immunotherapy for recurring lung cancer for some time now, went to her eye doctor about some black specks that had appeared in her field of vision. She ended up being treated with laser surgery for a torn retina.

But that’s not what her problem was. What Legg actually had was a reaction to her immunotherapy drugs that needed a far different kind of treatment — one she finally got too late to completely bring her vision back to normal.

The science behind immunotherapy is that it revs your immune system up to the challenge of seeking and destroying hard-to-find cancer cells. And while training your body, so to speak, to fight cancer on its own might sound like a perfectly natural process, things don’t always go as planned.

In fact, a lot of the time, they don’t.

That’s because once you hype up the immune system to such a degree, it can suddenly turn on you… and start attacking your own body.

And when that happens, immunotherapy patients are at risk for a long list of adverse reactions that can, for example, cause severe headaches… trigger diabetes… or cost them their eyesight.

They could even lose their lives — but not to the cancer!

Other side effects from these drugs can run the gamut from rashes, flu-like symptoms, and diarrhea to arthritis and acute inflammation that can pop up anywhere, including your heart.

Legg says that at this point, she’s had “almost every ‘itis’ you can get.”

Dr. Drew Pardoll, director of the Institute for Cancer Immunotherapy at Johns Hopkins, puts it bluntly: Doctors of all stripes “need to go back to school” and learn more about immunotherapy.

The side effects, he says, are completely different than those caused by chemo. And that’s something that has caught a whole lot of doctors “off guard.”

Physicians don’t always recognize that this list of seemingly unrelated side effects could be directly caused by these drugs.

That’s why it’s urgent if you or someone you love is currently on an immunotherapy drug to take some extra steps that you wouldn’t consider necessary for more conventional treatments.

For example:

#1: Carry a card with the name and number of your oncologist and the name of the drug you’re taking — and the fact that you’re on immunotherapy.

#2: Don’t ignore what might appear to be insignificant symptoms, such as a runny nose or a cough. Call your doctor and let him know.

#3: Learn as much as you can about your treatment — the good, the bad, and the ugly. I know that being in a positive frame of mind is vital when you’re fighting cancer, and reading bad news doesn’t help that. But the saddest thing of all would be to lose that fight due to a side effect that could have been managed if only you knew more about your treatment.

The bottom line is that, yes, immunotherapy can work… and even have miraculous results. But its risks are also very real — and not yet completely understood by the medical community. Which is why you have to go into it with your eyes wide open.

“New cancer treatments have perplexing side effects” Laurie McGinley, January 2, 2018, The Washington Post, washingtonpost.com